Texas, 2014

Wildfire in Texas, March 7, 2014

March 7, 2014 · NWS AMA · 1 event in 1 county or zone

The Windy Valley Fire began around 1511CST in Donley county about four miles south of Lelia Lake. The wildfire consumed an estimated six hundred and twenty acres and was caused by downed power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Windy Valley Fire began around 1511CST in Donley county about four miles south of Lelia Lake. The wildfire consumed an estimated six hundred and twenty acres and was caused by downed power lines. One home and two other structures were threatened but none were lost. There were no injuries or fatalities reported. The wildfire was contained around 2100CST and a total of four fire departments/agencies responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 7, 11:58 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 7, 11:58 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1158 AM CST FRI MAR 7 2014

.UPDATE...
MAIN REASON FOR UPDATE WAS TO BUMP UP HIGH TEMPS TODAY A FEW DEGREES OVER
THE SOUTHERN TX PANHANDLE. ALTHOUGH THE COLD FRONT HAS PUSHED SOUTH
OF THE AREA...THE PUSH OF COLDER AIR WILL LAG BEHIND AND IS NOT
EXPECTED TO AFFECT THE AREA UNTIL THIS EVENING. THE COMBINATION OF
THESE BREEZY NORTHERLY WINDS AND WARM TEMPS /RESULTING IN RELATIVE
HUMIDITY VALUES TO FALL TO AROUND 15 TO 20 PERCENT/ WILL LEAD TO
ELEVATED FIRE WEATHER CONDITIONS MAINLY ALONG AND SOUTH OF I-40. WILL
GO AHEAD AND ISSUE AN FIRE DANGER STATEMENT FOR THIS AREA THROUGH
EARLY THIS EVENING. REMAINDER OF THE FORECAST LOOKS ON TRACK AS
CLOUD COVER CONTINUES TO INCREASE AND THICKEN AHEAD OF AN UPPER LEVEL
SHORTWAVE TROUGH NEAR THE GREAT BASIN APPROACHES THE AREA. DRY SUB-
CLOUD LAYER WILL HOLD PRECIP PROSPECTS WITH THIS DISTURBANCE UNTIL
LATE TONIGHT.

CLK

&&

.AVIATION...
/18Z TAFS/ THE COLD FRONT HAS PUSHED SOUTH OF THE TERMINALS...WITH
BREEZY NORTHERLY WINDS IN ITS WAKE. VEIL OF MID/HIGH CLOUDS OVER
EASTERN NM CONTINUES TO PUSH EASTWARD AND WILL OVERSPREAD THE
TERMINALS LATER THIS AFTERNOON. CLOUDS WILL CONTINUE TO LOWER
TONIGHT...WITH MVFR CIGS AT THE KDHT/KGUY TERMINALS. HAVE KEPT
CONDITIONS AT VFR AT KAMA FOR NOW GIVEN LOWER CONFIDENCE FOR LOW
CLOUDS AND PRECIP TO DEVELOP AT THE TERMINAL. AN UPPER LEVEL
SHORTWAVE TROUGH WILL APPROACH THE AREA THIS EVENING. THIS WILL
BRING A WINTRY MIX OF PRECIP TO THE TX/OK PANHANDLES LATE TONIGHT.
HAVE GONE AND INTRODUCED -SN AT KDHT/KGUY BY AROUND 09-10Z. BREEZY
NORTHERLY WINDS OF 15-25 KTS SUSTAINED WILL CONTINUE THROUGH THE 24
HOUR PERIOD.

CLK

&&

.PREV DISCUSSION... /ISSUED 521 AM CST FRI MAR 7 2014/

AVIATION...
FOR THE 12Z TAFS...A COLD FRONT WILL MOVE ACROSS THE AREA LATER THIS
MORNING CAUSING WINDS TO SHIFT OUT OF THE NORTH. LOW CEILINGS WILL
LAG BEHIND IN THE EVENING. CHANCE OF WINTER PRECIP LATE TONIGHT BUT
CONFIDENCE IS CURRENTLY TO LOW TO MENTION IN TAFS...BETTER CHANCES
FOR PRECIP AT KDHT AND KGUY AFTER 00Z...LOWER CHANCES AT KAMA.

PREV DISCUSSION... /ISSUED 359 AM CST FRI MAR 7 2014/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT

THE FOCUS OF THE SHORT TERM IS ON A COLD FRONT TODAY AND UPR LEVEL
SYSTEM/ASSOC PRECIP CHCS TONIGHT. FORECAST MODELS ARE IN POOR
AGREEMENT ON THE EVOLUTION OF AN APPROACHING SHRTWV TROUGH OVER THE
NEXT 24 HRS. MODEL PREFERENCE IS WITH A BLEND OF ALL MODELS NOT
NAMED NAM AS ITS PROGRESSIVE SOLUTION SEEMS UNLIKELY.

TODAY...
HIGHS WILL BE A BIT TRICKY TODAY...BUT WE CONTINUE TO FEEL LIKE
MIXING WILL BE DEEP ENOUGH BEFORE THE TRUE ARRIVAL OF COLD AIR TO
SQUEEZE OUT A GENERALLY WARM DAY, IN SPITE OF A NORTHERLY COMPONENT
WINDS AFTER MID MORNING. HIGH CLOUDS WILL LIKELY TEMPER HIGHS TO A
DEGREE. ANY PRECIP SHOULD HOLD OFF UNTIL AFTER SUNSET.

TONIGHT...
EXPECT AN INITIAL PERIOD OF RAIN SHOWERS TO AFFECT THE OK PANHANDLE
AND FAR NW TX PANHANDLE THIS EVENING WITH A TRANSITION TO SNOW
EXPECTED TO OCCUR BETWEEN 03-06Z. HAVE SIDED WITH THE COLDER AND
FASTER ECMWF WRT LOW LVL THERMAL FIELDS AS THIS MODEL HAS PROVEN
SUPERIOR IN SITUATIONS LIKE THIS IN THE PAST FEW WEEKS AND COLDER,
QUICKER JUST SEEMS LIKE THE GUT FEELING. GIVEN THIS PREFERENCE...TOP
DOWN TECHNIQUES SUGGEST A PRETTY CLEAN TRANSITION FROM RAIN TO SNOW
WITH MAYBE JUST A VERY BRIEF PERIOD OF SLEET DURING TRANSITION.

THE BEST CHCS FOR ACCUMULATIONS WILL BE IN THE OKLAHOMA PANHANDLE
TONIGHT BETWEEN ABOUT 04Z-14Z, WHERE 1 TO 2 INCHES LOOK POSSIBLE.
GIVEN POOR MODEL AGREEMENT WITH THE UPR SYSTEM...WAS RELUCTANT TO
PULL THE TRIGGER ON AN ADVISORY FOR THESE LOCATIONS, BUT GIVEN SOME
EXPECTED BLOWING AND DRIFTING AND REDUCED VISIBILITIES...THINK
CONFIDENCE IS JUST HIGH ENOUGH TO GET THE WORD OUT WITH A MILDLY
WORDED ADVISORY.

FURTHER SOUTH...CHANCES FOR SNOW ACCUMULATIONS GREATER THAN AN INCH
SEEM PRETTY LOW...AND IN FACT MOISTURE MAY LEAVE THE SNOW GROWTH
ZONE BY 12Z SAT IN THE SW HALF OF THE PANHANDLES...MEANING SOME
DRIZZLE OR FREEZING DRIZZLE MAY MIX IN, DEPENDING ON EXACT
TEMPS...WHICH SHOULD HOVER AROUND 32F DURING THE MORNING HRS.

PRECIPITATION MAY LINGER IN THE EASTERN HALF OF THE PANHANDLES
THROUGH ABOUT NOON, WITH MAINLY SNOW OR DRIZZLE/FRIZZLE EXPECTED.
HIGHS ON SATURDAY WILL BE DEPENDENT ON SNOW ACCUMULATIONS IN THE
NORTH AND PACE OF CLOUD COVER DETERIORATION IN THE WEST...BUT A
FAIRLY COLD DAY LOOKS LIKELY.

SIMPSON

LONG TERM...SUNDAY THROUGH NEXT FRIDAY

STILL A GOOD AMOUNT OF UNCERTAINTY IN THE LONG TERM AS MODELS ARE
HAVING A TOUGH TIME DEPICTING THE NEXT 36 HOURS...WHICH LEADS TO
DECREASED CONFIDENCE IN THE LONG TERM. HAVE TRENDED TOWARDS THE ECMWF
WHICH WANTS TO BRING IN A FRONT AND COLD AIR IN TUESDAY AFTERNOON
ABOUT 12 TO 24 HOURS AHEAD OF THE GFS. ECMWF LOOKS TO HAVE A LITTLE
BETTER UPPER LEVEL SUPPORT AND WANTS TO BRING IN PRECIP TO THE AREA
WHILE THE GFS KEEPS THE BRUNT OF THE PRECIP WELL OFF TO OUR EAST.
BREEZY NORTHERLY WINDS WILL ACCOMPANY THE FRONT AS IS USUAL THIS TIME
OF YEAR AND WILL KNOCK DOWN HIGH TEMPS ABOUT 20 DEGREES ACROSS THE
AREA. THERE WILL BE A CHANCE OF PRECIP BEHIND THE FRONT BUT HAVE VERY
LOW CONFIDENCE IN PRECIP TYPE AT THIS POINT. SLOW WARMING TREND
BEGINS THE SECOND HALF OF THE WEEK.

MOULTON

FIRE WEATHER...

THE PROXIMITY OF AN AREA OF LOW PRESSURE WILL KEEP WINDS GENERALLY
IN CHECK TODAY...LIKELY PRECLUDING WIDESPREAD ELEVATED FIRE WEATHER
CONDITIONS.

NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THIS WEEKEND INTO NEXT WEEK THOUGH TUESDAY WILL NEED TO BE WATCHED
IN CASE THE COLD FRONT FORECAST FOR THAT DAY MOVES THROUGH SLOWER
THAN EXPECTED AND ELEVATED FIRE WEATHER CONDITIONS CAN DEVELOP AHEAD
OF IT.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
     SATURDAY FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Mar 7, 3:08 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CST FRI MAR 7 2014

OKZ001>003-TXZ001>020-081200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CST FRI MAR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ONGOING ELEVATED FIRE WEATHER CONDITIONS OVER THE SOUTHERN TEXAS
PANHANDLE WILL SUBSIDE BY EARLY EVENING.

THE ONSET OF LIGHT SNOW IS EXPECTED TONIGHT...MAINLY OVER THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. ACCUMULATIONS AROUND 1 TO
2 INCHES ARE POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT ACCUMULATING SNOWFALL MAY LINGER EARLY SATURDAY OVER THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. TOTAL ACCUMULATIONS AROUND 1 TO
2 INCHES ARE POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM.

ELEVATED TO CRITICAL FIRE WEATHER WILL BE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...SPOTTERS AND LOCAL
OFFICIALS ARE ASKED TO RELAY REPORTS OF WINTER WEATHER IMPACTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS MONDAY AND TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Donley

When
March 7, 3:11 PM CST to 9:00 PM CST
Where
Donley forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495128.